Alert archive / South Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Aberdeen, SD

January 22, 201420 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 22, 2014, 3:58 AM CST for 20 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 22, 2014, 10:47 AM CST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 3:58 AM CST (09:58 UTC)
In effect from
Jan 22, 2014, 10:47 AM CST
Expired
Jan 23, 2014, 12:00 PM CST
In force
25 hr
Issued by
NWS Aberdeen, SD
All 22 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 29 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 11:28 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 21, 11:28 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1128 PM CST TUE JAN 21 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CHALLENGES INCLUDE STRONG WINDS AND BLOWING SNOW/VSBY
REDUCTIONS WEDNESDAY AND WIND CHILLS WEDNESDAY/WEDNESDAY
NIGHT...ALONG WITH THE POTENTIAL FOR PERHAPS ONE OF THE STRONGER
VARIETIES OF LEE-OF-THE-PRAIRIE-COTEAU DOWNSLOPE WIND EVENTS
THURSDAY NIGHT.

CURRENTLY...STRONG NORTHWEST WINDS IN WIND ADVISORY RANGE CONTINUE
ACROSS THE WEST RIVER COUNTIES OF THE CWA...WHERE TEMPERATURES
HAVE WARMED MAINLY INTO THE 30S. FURTHER EAST...MOST OF THE WAA
LIGHT BANDED SNOW HAS SHIFTED SOUTH AND EAST OUT OF THE
CWA...WHILE TEMPERATURES HAVE WARMED INTO THE SINGLE DIGITS ABOVE
ZERO /WC MN/ TO UPPER 20S JUST EAST OF THE MO RIVER VALLEY.

EARLIER SNOWFALL TODAY HAS AMOUNTED TO ANYWHERE FROM A TRACE TO A
COUPLE INCHES OF FRESH FLUFFY SNOW MAINLY EAST OF A LINE FROM
POLLOCK TO REDFIELD. THIS NEW SNOW /PLUS ANYTHING LEFT OVER FROM
THE PAST THREE DAYS THAT CAN STILL BE BLOWN AROUND/ WILL BE LOFTED
INTO THE AIR ON WEDNESDAY WHEN A STRONG ARCTIC COLD FRONT
BACK-DOORS ITS WAY THROUGH THE CWA SIGNALING THE START OF A 6 TO
12 HOUR PERIOD OF STRONG NORTHERLY WINDS. NOT ONLY WITH THE STRONG
WINDS CREATE WIDESPREAD BLOWING AND DRIFTING SNOW AND CONSIDERABLY
REDUCED VISIBILITY...BUT THE WIND AND ARCTIC COLD AIRMASS BUILDING
IN BEHIND THE FRONT WILL COMBINE TO PRODUCE DANGEROUSLY COLD WIND
CHILL VALUES THROUGHOUT THE DAY ON WEDNESDAY.

THEN...WEDNESDAY NIGHT...WHEN WINDS AND BLOWING SNOW ARE
DECREASING AND VISIBILITY IS IMPROVING...THE TEMPERATURE WILL JUST
KEEP FALLING ALONG WITH WIND CHILL VALUES. WIND CHILL VALUES ARE
STILL FORECAST TO DIP DOWN AS LOW AS 35 BELOW ZERO TO 45 BELOW
ZERO. ONCE THE BLOWING SNOW/WIND CHILL HURDLE ON WEDNESDAY IS
CLEARED...PROBABLY LOOKING AT A WIND CHILL ADVISORY/WARNING BEING
POSTED FOR WEDNESDAY NIGHT/THURSDAY.

THURSDAY LOOKS LIKE A QUIET WEATHER DAY WHILE WARMER AIR TRIES TO
NUDGE ITS WAY BACK INTO THE CWA. THURSDAY NIGHT AS LOW LEVEL WAA
CONTINUES MODELS ARE HINTING AT THE POTENTIAL FOR A FAIRLY
SUBSTANTIAL LEE-OF-THE-COTEAU DOWNSLOPE WIND EVENT
/GFS...NAM...ABRWRF AND ECMWF ALL 50 KNOTS OR GREATER AT 0.5KM/.

.LONG TERM...FRIDAY THROUGH TUESDAY
FRIDAY STILL SHAPING UP TO BE A MILD DAY ACROSS THE REGION AS 925
MB TEMPS RISE INTO THE SINGLE DIGITS ABOVE ZERO C. 12Z EC EVEN AS
HIGH AS +7C ACROSS THE SOUTHWEST CWA BUT GFS IS COOLER. INCREASED
HIGHS A FEW DEGREES FROM ALLBLEND GUIDANCE. REST OF THE EXTENDED
IS MORE OF THE SAME...CLIPPER AFTER CLIPPER WITH REINFORCING SHOTS
OF COLD AIR BEHIND EACH CLIPPER. CHANCES FOR LIGHT SNOW WITH EACH
SYSTEM THAT PASSES THROUGH.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LIGHT SNOW WILL CONTINUE THROUGH INTO THE EARLY OVERNIGHT HOURS
ACROSS THE EASTERN CWA...AFFECTING KABR AND KATY. VSBYS MAY
BRIEFLY FALL INTO THE MVFR CATEGORY AT KATY. MVFR CIGS ACROSS THE
CENTRAL AND EASTERN CWA WILL GRADUALLY PUSH SOUTHWARD...EXITING
THE CWA BY ABOUT 10Z. VFR CONDITIONS WILL THEN PREVAIL. STRONG
AND GUSTY NORTH WINDS ARE EXPECTED BY MID TO LATE MORNING
WEDNESDAY...WHICH WILL LIKELY LEAD TO AREAS OF BLSN AND REDUCED
VSBYS ACROSS THE EASTERN CWA...INCLUDING KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR
     BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR BIG
     STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 21, 4:07 AM CST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CST TUE JAN 21 2014

MNZ039-046-SDZ005>008-010-011-017>023-221015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
407 AM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES BETWEEN 25 BELOW TO 30 DEGREES BELOW ZERO CAN BE
EXPECTED THROUGH THE MORNING HOURS.

LIGHT SNOW IS POSSIBLE TODAY WITH SNOWFALL AMOUNTS AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTERLY COLD TEMPERATURES WILL RETURN TO THE AREA WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. WIND CHILL VALUES BETWEEN 30
BELOW...TO 45 DEGREES BELOW ZERO WILL BE POSSIBLE.

STRONG SOUTHWESTERLY WINDS ARE EXPECTED ON THE EASTERN SIDE OF THE
SISSETON HILLS THURSDAY NIGHT THROUGH FRIDAY MORNING. WIND GUST MAY
EXCEED 45 MPH AT TIMES. THESE STRONG WINDS COULD CAUSE BLOWING
SNOW ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

SDZ003-004-009-015-016-033>037-045-048-051-221015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
407 AM CST TUE JAN 21 2014 /307 AM MST TUE JAN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING WEST TO NORTHWEST WINDS ARE EXPECTED DURING THE
AFTERNOON HOURS WITH GUSTS POSSIBLE EXCEEDING 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTERLY COLD TEMPERATURES WILL RETURN TO THE AREA WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. WIND CHILL VALUES BETWEEN 25
BELOW...TO 35 DEGREES BELOW ZERO WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:12 PM CSTWind AdvisoryABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more116 min
Jan 22, 3:58 AM CSTBlizzard WarningABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more14 hr
Jan 22, 3:58 AM CSTWinter Weather AdvisoryABRBrown, Campbell, Edmunds, Faulk, McPherson, Spink and 1 more11 hr
Jan 22, 2:59 PM CSTWind Chill WarningABRBrown, Clark, Codington, Day, Deuel, Edmunds and 7 more21 hr

Nearby

Wind Chill Advisories in South Dakota, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.